MAUDE Adverse Event Report: STRYKER TRAUMA KIEL FEMORAL NAIL, A/R T2 FEMUR 10X360 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL FEMORAL NAIL, A/R T2 FEMUR 10X360 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1825-1036S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 10/22/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The customer reported a broken nail.Patient arrives at the clinic with a broken nail and a broken distal screw.No trauma apparent, no further histological findings, non-union, no calcification visible in the fracture gap.Revision surgery with the "sliding nail" (company intercus) slide 12mm.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received nail is completely broken from the center region.The fracture pattern resembles a fatigue fracture (evident by appearance of shiny surface).This just weakened the nail.The fracture pattern also suggests that after a while the breakage was abrupt and instantaneous with material chip off from the side.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to a patient factor.The failure was caused by patient factor (such as bone quality, activity, non-union or high load application) resulted in fatigue fracture, which can be correlated by the communication of non-union, evidently can be confirmed based on implant & explant dates.¿these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.¿ if any further information is provided, the complaint report will be updated.

Brand Name
FEMORAL NAIL, A/R T2 FEMUR 10X360 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key10891743
Report Number0009610622-2020-00770
Device Sequence Number3005511
Product Code HSB
UDI-Device Identifier04546540199515
UDI-Public04546540199515
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K010801
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2023
Device Model Number1825-1036S
Device Catalogue Number18251036S
Device Lot NumberK03268A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/09/2020
Initial Date Received by Manufacturer 10/30/2020
Supplement Date Received by Manufacturer12/30/2020
Initial Report FDA Received Date11/24/2020
Supplement Report FDA Received Date01/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR